Dr Martyn King provides an introduction to differentiating between a bruise and a vascular occlusion when performing dermal filler treatments
Bruising is not uncommon for patients when having a dermal filler treatment and is usually mild and self-limiting. However, it is essential that bruising is not confused with a vascular occlusion (VO) or vice-versa. A VO needs immediate management and a delay in the diagnosis or treatment could have devastating consequences for the patient.
VOs are a rare complication of dermal filler treatments, with an incidence of 1 to 10 cases per 100,000 treatments.1 However, due to the rising popularity of dermal filler treatments as well as non-medical practitioners, we are observing an increase in the number of complications. The Aesthetic Complications Expert (ACE) Group World is currently helping to diagnose and manage two to three VOs each week – sometimes more. It is also worrying that there are many practitioners who are wrongly diagnosing bruises as a VO. Even more concerning is when a practitioner has believed the skin’s appearance to be bruising when in fact, it’s a VO and its correct management has been delayed or missed causing severe long-term damage.
As medical aesthetic practitioners, it’s imperative that you educate yourself about correct diagnosis. There are several signs and symptoms that can be used to help differentiate between a bruise and a VO which all practitioners should be aware of. See Table 1 for an overview, which are discussed in more detail below and in the ACE Group World paper titled ‘Management of a Vascular Occlusion Associated with Cosmetic Injections’.1
Bruising is caused by extravasation of blood when a vessel is injured by trauma and often associated with some pain or discomfort at the time of injury; although, bruising on its own does not normally cause a significant or prolonged amount of pain when caused by facial aesthetic injections.1 When body tissue is starved of blood and oxygen, as in the case of a VO, this causes hypoxia and a tissue response which is a painful phenomenon. During or following a dermal filler treatment, if the patient experiences an undue amount of pain, the practitioner should be mindful of the possibility of a VO.1 It should be noted that dermal fillers containing local anaesthetic and the use of topical anaesthetic prior to treatment can mask the pain sensation of a VO. Therefore, if you are using these pain management techniques, be mindful that this symptom is a less reliable marker when assessing for a VO.1
If dermal filler is injected intravascularly, this will often initially flush the blood out of the vessel, resulting in a change of colour and paler appearance along the course of the vasculature in a reticulated or net like pattern. Practitioners need to be vigilant whilst injecting to look for this sign because at this stage, stopping injection and attempting aspiration, as well as applying heat, and vigorous massage may be all that is required to prevent a VO.1 Blanching can be more difficult to see in darker skin types, but there will usually still be a change in colour in a characteristic pattern which should not be missed. Additional signs and symptoms of a VO may need to be relied on more for skin of colour. A VO will often initially result in a paler, dusky appearance to the skin along the course of the affected blood vessel. As hypoxia and tissue compromise occurs over the following hours and days, the tissue often becomes more reddish-purple due to the accumulation of deoxygenated blood cells and tissue death. Although it will still have a characteristic pattern, the area of colour change will not just include the vasculature itself, but the surrounding tissue that had been perfused by the blood vessel.1
In contrast, bruising will at first appear reddish-purple, before becoming purple-black in colour. As it resolves, it may become greener then yellow.1
The hallmark of a VO is the pattern of discolouration which follows the blood supply and is often described as reticulated. It is important that practitioners performing dermal filler treatments have a good knowledge of the blood supply to the face to help them recognise this appearance. They should also have a better understanding of where to inject hyaluronidase in the management of this complication. Bruising, on the other hand, is more localised, and will follow the tissue plane and tends to run inferiorly because of gravity. Due to the differences in fat compartments and facial boundaries, bruising is often quite well demarcated, and practitioners should be familiar with facial anatomy to help them to identify bruising.1
One of the other characteristics of a VO is blanching and practitioners should be competent to perform a capillary refill test (CRT) if they suspect an occlusion. This is performed by applying firm digital pressure to an area of skin for at least three seconds and then assessing the reperfusion once pressure is released.1
Ideally, CRT is assessed prior to treatment, but in the case of a suspected VO, the area being tested can be compared to the opposite side of the face. Normal tissue will have a capillary refill time of less than three seconds, but in areas where the blood supply has been compromised, the amount of time for the skin to return to its normal colour will be longer. Changes in skin colour due to a VO will still blanch when pressure is applied, however areas of colour change due to bruising do not blanch and so provides further evidence to making the correct diagnosis to allow appropriate management.1
When it comes to darker skin types, although it is more difficult to visualise colour change, by performing a CRT, the practitioner should notice a lightening of colour after pressure has been applied in normal skin and this colour change will take longer to return to normal if there is a vascular compromise.
A VO usually presents immediately upon injection and signs and symptoms start to appear rapidly, whereas bruising may not be obvious straightaway and may appear in the subsequent hours. However, in rarer instances, the ACE Group World have also helped diagnose VOs that have appeared several hours post-treatment and quite extensive bruising immediately post-treatment, which has mimicked a VO.
There are also other factors that may make the diagnosis of a bruise or a VO more likely based on medical history, product used and the procedure itself. For example, patients who have been taking certain medications, including anti-inflammatories (such as aspirin, ibuprofen, naproxen or diclofenac), steroids or blood thinners are more likely to experience bruising.2 Similarly, patients who have been taking certain vitamins and over-the-counter remedies or recent alcohol intake may also be more prone to bleeding and bruising.2 The procedure itself may be more likely to cause bruising if there are multiple injection sites, use of a needle in preference to a cannula and certain areas of the face being treated, such as the lips.2 As well as this, certain areas of the face are at a higher risk of VO and should raise a higher degree of suspicion if skin changes occur. These areas include the lips, nose and glabellar.1
If the practitioner is unsure of the diagnosis, they should always seek the opinion of a more experienced practitioner or contact a complication association such as the ACE Group World. There is an emergency helpline for members who can speak to practitioners with a huge amount of experience and skill in managing these complications.
Finally, it is essential that you consent your patients for all possible aesthetic complications, including bruising and a VO, prior to treatment and provide them with written aftercare. A reachable out of hours contact number should also be provided for them to use in the event that they are worried they are developing a complication and practitioners should be available to review them. Although this review may initially be via telephone or video, this is not a substitute for a face-to-face assessment. As time is of the essence, this may require an immediate appointment. Additionally, practitioners offering dermal filler treatments have a duty of care to their patients and if they will be unavailable to offer a face-to-face review if a complication occurs following treatment, they should make arrangements for a competent practitioner to be available.
Practitioners performing dermal filler treatments must be able to differentiate between bruising and a vascular occlusion in a timely manner in order to manage a complication. Sometimes the appearance and onset are not typical, and practitioners should use a stepwise approach as outlined in this article to come to the right conclusion. If the practitioner is in doubt, they should seek a second opinion from a more experienced practitioner.
Upgrade to become a Full Member to read all of this article.